Monday, 14 November 2016

World Diabetes Day - Hypo Seizures

Today is world diabetes day, used to raise awareness about all things diabetes. This year I'm gonna talk about hypos (low blood sugar) and what effect it has on me, and more specifically what effect it had on me last week. #IHateHypos

Every type 1 diabetic has experienced a hypo before. It isn't the most fun experience, usually makes me feel shaky, weak and verrry hungry. But for me, they are so scary because they cause me to have seizures. Hypos happen, and it is really hard to prevent them. Having too much insulin by miscalculating how much food you ate, or walking a little bit further than planned. So as much as I tried to prevent hypos, they are unfortunately inevitable.

Last week, I decided last minute that I needed to walk into town and pick up a few things. Before I left, I checked my blood sugar was fine, and set off. Unfortunately on the way back I had a hypo, which cause me to have a seizure and split my head open.

Me in hospital featuring my split open head
Just before it happened, I remember thinking, "Wow, I haven't had a hypo seizure in over 6 months", and this was a massive achievement for me. I had begun to imagine the day I would be able to drive, and do any sport I wanted without worry. It was an amazing thought.

Walking home after I had been into the town centre, I began to feel weak, and sick, and ultra-hungry, and very hypo. I was almost home at this point, but even so I reached in my bag to retrieve my Glucotabs (Which are sugary tablets I use to treat my low blood sugar). I never got there in time. Then I remember being in a fast response ambulance surrounded by people, with blood dripping down my face.

I had a seizure 10 feet away from my front door, hit my head and split it open, which needed glued shut. I was found by the staff who worked in my accommodation. My insulin pump alarmed that my blood sugar was low, suspended my insulin, which meant my blood sugar would eventually come back up.

Someone went to my flat ten feet away and told my flatmates, Alex and Mel, what had happened, so that I wasn't myself when everything was happening. I remember being very confused and not remembering what day it was, and what I was doing prior to the ambulance being called.

After a seizure I feel like lead. All my muscles hurt so much, and my limbs feel heavy. I have a thumping headache, and in this instance, a head wound to make things worse

My flat were brilliant. Alex and Mel came with me, and Katie, Ruaridh and Stephen all came to see me afterwards, and they all made sure I had everything I needed.

The flowers and chocolate my flat got me!
I hate having to rely on other people. As I was by myself, I had to rely on a stranger to call an ambulance and make sure I was okay, and it's a scary thought. I could do everything possible to prevent hypos, and it could still happen, and it's a scary thought.

This is part of my reality, and it hangs over me all the time, but I just have to get on with it. I can't stop doing exercise because it may make me hypo. I have to live my life to the full, and that's what I intend on doing.

Until next time,

Alyssa x

No comments:

Post a Comment

My name is Alyssa Faulkner. I am a Type 1 Diabetic Teen living in Scotland. I currently use a Medtronic insulin pump and an Enlite CGM, and am a volunteer for Diabetes Scotland.